You are using an outdated browser. Please upgrade your browser to improve your experience.
Become a Fellow
ACP offers a number of resources to help members make sense of the MOC requirements and earn points.
Understanding MOC Requirements
Earn MOC points
The most comprehensive meeting in Internal Medicine.
April 11-13, 2019
Internal Medicine Meeting 2019
Prepare for the Certification and Maintenance of Certification (MOC)
Exam with an ACP review course.
Board Certification Review Courses
MOC Exam Prep Courses
Treating a patient? Researching a topic? Get answers now.
Visit AnnalsLearn More
Visit MKSAP 17 Learn More
Visit DynaMed Plus
Ensure payment and avoid policy violations. Plus, new resources to help you navigate the Medicare Access and CHIP Reauthorization Act of 2015 (MACRA).
Access helpful forms developed by a variety of sources for patient charts, logs, information sheets, office signs, and use by practice administration.
ACP advocates on behalf on internists and their patients on a number of timely issues. Learn about where ACP stands on the following areas:
© Copyright 2018 American College of Physicians. All Rights Reserved. 190 North Independence Mall West, Philadelphia, PA 19106-1572
Toll Free: (800) 523.1546 · Local: (215) 351.2400
A: Orthostatic hypotension
The most likely cause of syncope in this patient is orthostatic hypotension. Syncope is nontraumatic, complete transient loss of consciousness and loss of postural tone. Onset is abrupt and recovery is spontaneous, rapid, and complete. Orthostatic syncope is associated with a decline of 20 mm Hg or more in systolic blood pressure (or ≥10 mm Hg drop in diastolic blood pressure) within 3 minutes of standing. Orthostatic syncope may occur as a result of primary autonomic failure, secondary autonomic failure (due to diabetes mellitus, amyloidosis, spinal cord injuries, or Parkinson disease), hypovolemia, medications (vasodilators, diuretics), or age-associated changes in blood pressure regulation. On examination, this patient has significant orthostasis by blood pressure and pulse measurements. These orthostatic changes may be due to volume contraction secondary to chronically elevated blood glucose levels resulting in an osmotic diuresis, autonomic insufficiency as a consequence of long-standing diabetes, and treatment with a vasodilating blood pressure medication. The initial treatment is hydration with isotonic saline, and further evaluation of his diabetes control and medication regimen is indicated.
The absence of aura, rhythmic involuntary movement, postictal confusion, and tongue biting make seizure an unlikely cause of this patient's syncope.
Although patients with diabetes are at risk for cardiac ischemia, this patient has no cardiac symptoms and has an electrocardiogram without acute changes or evidence of prior myocardial infarction, suggesting against a subclinical ischemic cardiac cause.
Cardiac syncope due to arrhythmia is abrupt in onset and may be accompanied by palpitations, which this patient did not have. Additionally, orthostatic changes or other evidence of volume depletion, as is present in this patient, would not be expected with arrhythmia, ischemia, or seizure.
Orthostatic syncope is characterized by a decline of 20 mm Hg or more in systolic blood pressure (or ≥10 mm Hg drop in diastolic blood pressure) within 3 minutes of standing and occurs as a result of autonomic failure, hypovolemia, medication use, or age-associated changes in blood pressure regulation.
Puppala VK, Dickinson O, Benditt DG. Syncope: classification and risk stratification. J Cardiol. 2014 Mar;63(3):171-7. [PMID: 24405895]
Back to the November 2017 issue of ACP International